The Annals of Probability

Branching Brownian motion in a strip: Survival near criticality

S. C. Harris, M. Hesse, and A. E. Kyprianou

Full-text: Open access

Abstract

We consider a branching Brownian motion with linear drift in which particles are killed on exiting the interval $(0,K)$ and study the evolution of the process on the event of survival as the width of the interval shrinks to the critical value at which survival is no longer possible. We combine spine techniques and a backbone decomposition to obtain exact asymptotics for the near-critical survival probability. This allows us to deduce the existence of a quasi-stationary limit result for the process conditioned on survival which reveals that the backbone thins down to a spine as we approach criticality.

This paper is motivated by recent work on survival of near critical branching Brownian motion with absorption at the origin by Aïdékon and Harris [Near-critical survival probability of branching Brownian motion with an absorbing barrier (2010) Unpublished manuscript] as well as the work of Berestycki et al. [Ann. Probab. 41 (2013) 527–618; J. Stat. Phys. 143 (2011) 833–854].

Article information

Source
Ann. Probab., Volume 44, Number 1 (2016), 235-275.

Dates
Received: December 2012
Revised: February 2014
First available in Project Euclid: 2 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.aop/1454423040

Digital Object Identifier
doi:10.1214/14-AOP972

Mathematical Reviews number (MathSciNet)
MR3456337

Zentralblatt MATH identifier
1342.60149

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60E10: Characteristic functions; other transforms

Keywords
Branching Brownian motion backbone decomposition large deviations multiplicative martingales additive martingales

Citation

Harris, S. C.; Hesse, M.; Kyprianou, A. E. Branching Brownian motion in a strip: Survival near criticality. Ann. Probab. 44 (2016), no. 1, 235--275. doi:10.1214/14-AOP972. https://projecteuclid.org/euclid.aop/1454423040


Export citation

References

  • [1] Aïdékon, E. and Harris, S. (2010). Near-critical survival probability of branching Brownian motion with an absorbing barrier. Unpublished manuscript.
  • [2] Berestycki, J., Berestycki, N. and Schweinsberg, J. (2011). Survival of near-critical branching Brownian motion. J. Stat. Phys. 143 833–854.
  • [3] Berestycki, J., Berestycki, N. and Schweinsberg, J. (2013). The genealogy of branching Brownian motion with absorption. Ann. Probab. 41 527–618.
  • [4] Berestycki, J., Kyprianou, A. E. and Murillo-Salas, A. (2011). The prolific backbone for supercritical superprocesses. Stochastic Process. Appl. 121 1315–1331.
  • [5] Bertoin, J., Fontbona, J. and Martínez, S. (2008). On prolific individuals in a supercritical continuous-state branching process. J. Appl. Probab. 45 714–726.
  • [6] Biggins, J. D. and Kyprianou, A. E. (1997). Seneta–Heyde norming in the branching random walk. Ann. Probab. 25 337–360.
  • [7] Champneys, A., Harris, S., Toland, J., Warren, J. and Williams, D. (1995). Algebra, analysis and probability for a coupled system of reaction–diffusion equations. Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 350 69–112.
  • [8] Chauvin, B. (1991). Product martingales and stopping lines for branching Brownian motion. Ann. Probab. 19 1195–1205.
  • [9] Chauvin, B. and Rouault, A. (1988). KPP equation and supercritical branching Brownian motion in the subcritical speed area. Application to spatial trees. Probab. Theory Related Fields 80 299–314.
  • [10] Deuschel, J.-D. and Stroock, D. W. (1989). Large Deviations. Pure and Applied Mathematics 137. Academic Press, Boston, MA.
  • [11] Duquesne, T. and Winkel, M. (2007). Growth of Lévy trees. Probab. Theory Related Fields 139 313–371.
  • [12] Dynkin, E. B. (1991). Branching particle systems and superprocesses. Ann. Probab. 19 1157–1194.
  • [13] Dynkin, E. B. and Kuznetsov, E. (1999). Extinction of superdiffusions and semilinear partial differential equations. J. Funct. Anal. 162 346–378.
  • [14] Dynkin, E. B. and Kuznetsov, S. E. (2004). $\mathbb{N}$-measures for branching exit Markov systems and their applications to differential equations. Probab. Theory Related Fields 130 135–150.
  • [15] Engländer, J., Harris, S. C. and Kyprianou, A. E. (2010). Strong law of large numbers for branching diffusions. Ann. Inst. Henri Poincaré Probab. Stat. 46 279–298.
  • [16] Engländer, J. and Kyprianou, A. E. (2004). Local extinction versus local exponential growth for spatial branching processes. Ann. Probab. 32 78–99.
  • [17] Engländer, J. and Pinsky, R. G. (2006). The compact support property for measure-valued processes. Ann. Inst. Henri Poincaré Probab. Stat. 42 535–552.
  • [18] Etheridge, A. M. and Williams, D. R. E. (2003). A decomposition of the $(1+\beta)$-superprocess conditioned on survival. Proc. Roy. Soc. Edinburgh Sect. A 133 829–847.
  • [19] Evans, S. N. (1993). Two representations of a conditioned superprocess. Proc. Roy. Soc. Edinburgh Sect. A 123 959–971.
  • [20] Evans, S. N. and O’Connell, N. (1994). Weighted occupation time for branching particle systems and a representation for the supercritical superprocess. Canad. Math. Bull. 37 187–196.
  • [21] Fleischmann, K. and Swart, J. M. (2004). Trimmed trees and embedded particle systems. Ann. Probab. 32 2179–2221.
  • [22] Hardy, R. and Harris, S. C. (2009). A spine approach to branching diffusions with applications to $\mathscr{L}{}^{p}$-convergence of martingales. In Séminaire de Probabilités XLII. Lecture Notes in Math. 1979 281–330. Springer, Berlin.
  • [23] Harris, J. W., Harris, S. C. and Kyprianou, A. E. (2006). Further probabilistic analysis of the Fisher–Kolmogorov–Petrovskii–Piscounov equation: One sided travelling-waves. Ann. Inst. Henri Poincaré Probab. Stat. 42 125–145.
  • [24] Harris, S. C. and Roberts, M. I. (2012). The unscaled paths of branching Brownian motion. Ann. Inst. Henri Poincaré Probab. Stat. 48 579–608.
  • [25] Kesten, H. (1978). Branching Brownian motion with absorption. Stochastic Process. Appl. 7 9–47.
  • [26] Knight, F. B. (1969). Brownian local times and taboo processes. Trans. Amer. Math. Soc. 143 173–185.
  • [27] Kyprianou, A. E. (2004). Travelling wave solutions to the K–P–P equation: Alternatives to Simon Harris’ probabilistic analysis. Ann. Inst. Henri Poincaré Probab. Stat. 40 53–72.
  • [28] Kyprianou, A. E. (2006). Introductory Lectures on Fluctuations of Lévy Processes with Applications. Springer, Berlin.
  • [29] Kyprianou, A. E., Liu, R.-L., Murillo-Salas, A. and Ren, Y.-X. (2012). Supercritical super-Brownian motion with a general branching mechanism and travelling waves. Ann. Inst. Henri Poincaré Probab. Stat. 48 661–687.
  • [30] Lawler, G. F. (2006). Introduction to Stochastic Processes, 2nd ed. Chapman & Hall/CRC, Boca Raton, FL.
  • [31] Liu, R.-L., Ren, Y.-X. and Song, R. (2009). $L\log L$ criterion for a class of superdiffusions. J. Appl. Probab. 46 479–496.
  • [32] Lyons, R. (1997). A simple path to Biggins’ martingale convergence for branching random walk. In Classical and Modern Branching Processes (Minneapolis, MN, 1994). IMA Vol. Math. Appl. 84 217–221. Springer, New York.
  • [33] Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes. Ann. Probab. 23 1125–1138.
  • [34] Revuz, D. and Yor, M. (1991). Continuous Martingales and Brownian Motion. Grundlehren der Mathematischen Wissenschaften 293. Springer, Berlin.
  • [35] Rogers, L. C. G. and Williams, D. (2000). Diffusions, Markov Processes, and Martingales. Vol. 2. Cambridge Univ. Press, Cambridge.
  • [36] Rudin, W. (1976). Principles of Mathematical Analysis, 3rd ed. McGraw-Hill Book, New York.
  • [37] Stroock, D. W. (1984). An Introduction to the Theory of Large Deviations. Springer, New York.